Indiana, 2004

Hail and Damaging Winds in Indiana, May 7, 2004

May 7, 2004 · NWS LOT · 6 events in 4 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 7, 5:20 AM CST, 45 minutes earlier.

Area forecast discussion, May 7, 5:20 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
620 AM CDT FRI MAY 7 2004

.DISCUSSION FOR MORNING FORECASTS...
SHALLOW SURFACE FRONT HAS MOVED TO A GBG-IKK-TOL LINE AT 07Z. FRONT
EXPECTED TO CONTINUE INTO CENTRAL IL TODAY BEFORE RETURNING NORTH
LATER TONIGHT AND SATURDAY. NOCTURNAL ELEVATED CONVECTION OCCURRING
WELL NORTH OF SURFACE BOUNDARY. EXPECT THIS ACTIVITY TO DIMINISH
SOME AFTER SUNRISE. ACTIVITY SHOULD REFOCUS OVER IA/SRN MN BY THIS
EVENING AND SPREAD EAST INTO SRN WIS AND NRN IL TONIGHT. SURFACE
FRONT WILL CONTINUE TO SLIDE BACK AND FORTH ACROSS THE FORECAST AREA
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WITH A CHANCE OF
THUNDERSTORMS ABOUT DAILY.

TEMPERATURES WILL BE A REAL CHALLENGE. NORTHEAST FLOW SHOULD KEEP
TEMPERATURES MUCH COOLER OVER MOST OF NORTHERN IL AND NW IN
TODAY...ESPECIALLY NEAR THE LAKE. FRONT RETURNS NORTH SATURDAY BUT
MAY HANG UP ALONG THE WIS BORDER AND KEEP LAKE INFLUENCE GOING AT
LEAST THROUGH THE NORTH SUBURBS. POTENTIAL FOR BIG TEMPERATURE
CONTRASTS ACROSS THE CHICAGO METRO AREA. AS SURFACE WAVE MOVES INTO
UPPER MISSISSIPPI VALLEY SUNDAY...WARM AIR SHOULD SURGE NORTH OF
CHICAGO. FRONT TO SAG SOUTH AGAIN MONDAY WITH COOLER
TEMPERATURES...AGAIN ESPECIALLY NEAR THE LAKE...THEN REBOUNDING
AGAIN MID WEEK AHEAD OF NEXT WAVE.

&&

.DISCUSSION FOR 12Z TAFS...
IN THE SHORT TERM...OVERNIGHT CLUSTER OF THUNDERSTORMS AND RAIN IS
CURRENTLY PASSING THROUGH THE TERMINALS. THE -TSRA AND SHRA ARE
EXPECTED TO CLEAR THE TERMINALS BY 14Z. THE COLD FRONT THAT CAME
THROUGH THE TERMINALS LAST NIGHT IS EXPECTED TO BECOME STATIONARY
SOUTH OF THE REGION BEFORE RETREATING NORTHWARD LATER TODAY. AN ABUNDANT
MIDLEVEL DECK IS EXPECTED TO PERSIST TODAY WITH NORTHEAST WINDS AROUND
12 TO 15 KTS. AS THE FRONT BEGINS TO SLOWLY MOVE NORTH, SFC WINDS
WILL VEER SLOWLY TO THE SOUTHEAST LATE IN THE DAY. VFR CONDITIONS
ARE EXPECTED THROUGH TONIGHT. AS FOR PRECIP...OUTSIDE OF THE CURRENT
MORNING CONVECTION ONLY ISOLATED SHOWERS ARE EXPECTED TODAY. LATE
TONIGHT A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF NRN
IOWA AND ACROSS NRN IL/SRN WI. LATEST GUIDANCE SUGGESTS THE BULK
OF THE ACTIVITY SHOULD REMAIN ACROSS SRN WI. HOWEVER...ENOUGH
UNCERTAINTY EXISTS TO WARRANT A PROB30 FOR SHRA AFTER 05Z TONIGHT.

AEP

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY TODAY IL AND IN SHORES.
Hazardous weather outlook, May 7, 5:00 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI MAY 7 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-081100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT FRI MAY 7 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
LASALLE...GRUNDY...KANKAKEE...LIVINGSTON...FORD...AND IROQUOIS
COUNTIES UNTIL 900 AM CDT. THERE IS THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS.

THERE IS A SLIGHT RISK FOR MORE SEVERE STORMS TONIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER NEBRASKA AND IOWA THIS AFTERNOON AND
EVENING AND MOVE EAST ACROSS SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS AND INDIANA TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY NORTH OF I-80. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS SUNDAY AND SUNDAY NIGHT NORTHWEST OF A LINE FROM POLO
TO FOX LAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY THROUGH THE WEEKEND.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-081100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CDT FRI MAY 7 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

STRONG NORTHEAST WINDS WILL CREATE HAZARDOUS WAVES FOR SMALL
CRAFT ALONG THE ILLINOIS AND INDIANA SHORES OF LAKE MICHIGAN. A
SMALL CRAFT ADVISORY IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

ALLSOPP

In the hours before

Local storm report, May 7, 5:09 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
609 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             OTTAWA                  41.35N 88.84W
05/07/2004  1.00 INCH        LA SALLE           IL   PUBLIC

&&

KRAUSE
Local storm report, May 7, 5:30 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
630 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 AM     HAIL             DANA                    40.96N 88.95W
05/07/2004  0.75 INCH        LA SALLE           IL   FIRE DEPT/RESCUE

&&

KRAUSE
Local storm report, May 7, 5:43 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
643 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 AM     HAIL             2 W LONG POINT          41.00N 88.93W
05/07/2004  1.00 INCH        LIVINGSTON         IL   EMERGENCY MNGR

&&

KRAUSE

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lake

When
May 7, 6:05 AM CST to 6:10 AM CST
Where
Lake County, Hammond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.583, -87.483

Thunderstorm Wind, Newton

When
May 7, 6:45 AM CST
Where
Newton County, Kentland
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.767, -87.433

Three inch diameter tree limbs were blown down.

Thunderstorm Wind, Newton

When
May 7, 6:50 AM CST
Where
Newton County, Brook
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.867, -87.367

Hail, Benton

When
May 7, 6:58 AM CST to 7:03 AM CST
Where
Benton County, Earl Park
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -87.417

Thunderstorm Wind, Benton

When
May 7, 7:00 AM CST
Where
Benton County, 5 mi NNW of Otterbein
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -87.133

A 2 story barn was blown over. Also, 14 inch limbs were broken off of trees.

Thunderstorm Wind, Jasper

When
May 7, 7:00 AM CST
Where
Jasper County, Remington
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.767, -87.150

Six fully loaded semi tractor-trailer trucks were blown over at a truck stop at I-65 and U.S. 24.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396661, 5396660, 5396659, 5396658, 5396579, 5396657.